Colorado, 2014Heavy Snow and Winter Weather in Colorado, November 2 to 3, 2014
November 2 to 3, 2014 · NWS GJT · 8 events in 8 counties and zones
A cold and moist Pacific trough produced significant to heavy early season snowfall in the mountains of western Colorado.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and moist Pacific trough produced significant to heavy early season snowfall in the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 1, 9:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 1, 9:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 PM MDT SAT NOV 1 2014
.UPDATE...
ISSUED AT 1045 PM MDT SAT NOV 1 2014
ADDED A WINTER WX ADVISORY FOR THE EASTERN UINTA MOUNTAINS IN
EASTERN UTAH AS SNOW LEVELS AND TIMING OF PRECIPITATION SUPPORT 3
TO 6 INCHES OF SNOW ACCUMULATION OVER THE NEXT 24 TO 36 HOURS
ABOVE 8000 FEET. SNOW LEVEL IS CURRENTLY HIGH IN THE EASTERN
UINTAS IN SOUTHWEST FLOW...BUT SNOW LEVEL WILL DROP THROUGHOUT THE
DAY SUNDAY WITH THE PASSING OF THE COLD FRONT.
UPDATE ISSUED AT 911 PM MDT SAT NOV 1 2014
UPDATED POPS TO ACCOUNT FOR SPOTTY SHOWER ACTIVITY ACROSS THE
FORECAST AREA. EXPECTING ACTIVITY TO BEGIN INCREASING OVERNIGHT AS
THE FRONTAL BOUNDARY DRAWS NEAR.
UPDATE ISSUED AT 558 PM MDT SAT NOV 1 2014
AIR MASS REMAINS CONVECTIVELY UNSTABLE WITH A FEW THUNDERSTORMS
DEVELOPING LATE THIS AFTERNOON. STORMS HAVE FIRED IN THE VICINITY
OF DURANGO AND FROM THE UINTA BASIN INTO WRN MOFFAT COUNTY. GIVEN
UPWARDS FORCING FROM THE WEST...ISOLATED ACTIVITY MAY PREVAIL
UNTIL MIDNIGHT WHEN LIGHTNING POTENTIAL DIMINISHES.
&&
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 404 PM MDT SAT NOV 1 2014
HAVE UPGRADED THE WINTER STORM WATCHES TO WINTER STORM WARNINGS
FOR SUNDAY THROUGH MONDAY. THE STORM APPEARS ON TRACK TO PUSH
THROUGH 2 TO 3 BANDS OF HEAVIER PRECIPITATION WHICH SHOULD FOCUS
RAIN AND HIGH ELEVATION SNOW OVER SOUTHEAST UT AND CENTRAL AND
SOUTHWEST COLORADO SUNDAY THROUGH MONDAY. THE FIRST SW TO NE
PRECIP BAND SHOULD BE ASSOCIATED WITH THE LEADING EDGE OF THE COLD
FRONT AS IT MOVES THROUGH SUNDAY...AND THE SECOND BAND IS
ASSOCIATED WITH UPLIFT AND INSTABILITY ALOFT BETWEEN THE 700 AND
500 MB TROUGHS. BELIEVE THE HEAVIEST SNOWFALL SHOULD COME MONDAY
NIGHT WITH THIS SECOND BAND AND THE COLD TEMPERATURES ASSOCIATED
WITH IT. THE MOISTURE AND DYNAMICS APPEAR TO SUPPORT SOLID EARLY
SEASON SNOW ACCUMULATIONS IN THE 4 TO 8 INCH RANGE WITH HIGHER
AMOUNTS EXPECTED DUE TO OROGRAPHIC AFFECTS AND ANY PERSISTENT
PRECIP ASSOCIATE WITH THE BANDING CHARACTER EXPECTED.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 404 PM MDT SAT NOV 1 2014
12Z NAM SHOWED ANOTHER EMBEDDED WAVE EJECTING ACROSS WRN CO MONDAY
MORNING PER 700-300 MB LAYER QG VERTICAL VELOCITY FIELD...BUT NOT SO
EVIDENT IN THE GFS AND ECMWF. THE SOUTHERN PART OF THE POSITIVELY
TILTED SPLIT TROUGH FINALLY PASSES DURING THE DAY ON MONDAY WITH W
TO NW OROGRAPHIC AND COLD ADVECTIVE FLOW AND AN EMBEDDED
SHORTWAVE KEEPING SNOW SHOWERS GOING OVER THE CO MTNS. DRIER AIR
BEGINS WORKING IN MONDAY AFTERNOON. WINTER HIGHLIGHT FOR THE LA
SAL AND ABAJO MTNS MAY BE A BIT LONG EXTENDING INTO MONDAY
AFTERNOON...BUT WITH SPLIT TROUGHS OFTEN SLOWER WILL KEEP IT IN
PLACE UNTIL EVENING.
COLD TEMPERATURES ARE EXPECTED MONDAY NIGHT AS SKIES CLEAR AND
COLDER AIR SETTLES IN AS THE UPPER TROUGH DEPARTS TO THE EAST.
LIKELY TO SEE A HARD FREEZE FOR ALL BUT PERHAPS THE LOWER SERN UT
VALLEYS.
AN UPPER RIDGE BUILDS ACROSS CA INTO THE GREAT BASIN AND DESERT
SOUTHWEST TUE-THU FOR DRY WEATHER AND MODERATING TEMPERATURES.
MODELS SHOW RIDGE FLATTENING THU NIGHT/FRI AS A PACIFIC TROUGH MOVES
INLAND ACROSS THE NRN ROCKIES...AND CLIPPING NE CO FRI NIGHT AS IT
DROPS INTO THE PLAINS. WILL CARRY A SLIGHT CHANCE OF SHOWERS FOR THE
NRN CO MTNS FRI/FRI NIGHT TO ACCOUNT FOR THIS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1045 PM MDT SAT NOV 1 2014
CONVECTIVE SHOWERS WILL INCREASE IN NATURE OVERNIGHT AND INTO
SUNDAY. SHOWERS HAVE THE POTENTIAL OF LOWERING CIGS AND VIS WITH
AREAS OF IFR OVER THE MOUNTAIN AREAS. A STRONG COLD FRONT WILL
PASS THROUGH THE FORECAST AREA FROM WEST TO EAST BETWEEN 00Z AND
09Z MON (SUNDAY NIGHT). GUSTY WINDS WILL CONTINUE THROUGHOUT THE
DAY SUNDAY AND THERE WILL BE A QUICK WIND SHIFT FROM SOUTHWEST TO
NORTHWEST AS THE FRONT PASSES. SNOW LEVEL WILL LOWER TO AROUND
7-8K FEET MSL BY SUNDAY EVENING WITH SNOW LIKELY AT KTEX.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 5 AM SUNDAY TO 5 PM MST MONDAY FOR
COZ009-012-013-018-019.
UT...WINTER STORM WARNING FROM 5 AM SUNDAY TO 5 PM MST MONDAY FOR
UTZ028.
WINTER WEATHER ADVISORY FROM 5 AM SUNDAY TO 5 PM MST MONDAY FOR
UTZ023.
&&
UPDATE...JAM
SHORT TERM...CC
LONG TERM...JAD
AVIATION...TGJTHazardous weather outlook, Nov 1, 3:30 AM MST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT SAT NOV 1 2014
COZ001>014-017>023-UTZ022>025-027>029-021200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
430 AM MDT SAT NOV 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS EXPECTED TODAY WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. WIND GUSTS UP TO 45 MPH CAN BE
EXPECTED...MAINLY ACROSS SOUTHEAST UTAH AND NORTHWEST COLORADO.
THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAINFALL...WITH SOME SNOW
POSSIBLE ABOVE 10000 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY AND MONDAY...COOLER WITH MOUNTAIN SNOW LIKELY. ACCUMULATING
SNOWFALL IS EXPECTED OVER THE MOUNTAIN PASSES...ESPECIALLY ON
SUNDAY NIGHT WHERE 4 TO 8 INCHES OF SNOW MAY OCCUR. UPWARDS TO 10
INCHES IS POSSIBLE OVER RED MOUNTAIN...COAL BANK AND MOLAS PASS IN
SOUTHWEST COLORADO ON SUNDAY NIGHT WITH WINTER STORM WATCHES IN
EFFECT THROUGH MONDAY. DRY AND WARMER WEATHER RETURNS TUESDAY AND
REMAINS IN PLACE THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Northwestern San Juan Mountains
- When
- November 2, 12:00 AM MST to November 3, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 9 inches were measured across the area above the 9000 foot level. Locally higher amounts included 16 inches on Slumgullion Pass. Only 1 to 2 inches of new snow were measured between 8000 and 9000 feet.
Heavy Snow, Southwestern San Juan Mountains
- When
- November 2, 12:00 AM MST to November 3, 10:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 9 inches were measured across the area above the 9000 foot level. Locally higher amounts included 15 inches at the Bear Town SNOTEL site. Only 1 to 3 inches of new snow were measured between 8000 and 9000 feet.
Heavy Snow, Flattop Mountains
- When
- November 2, 7:00 AM MST to November 3, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 11 inches were measured across the area above the 9200 foot level. Only 2 to 5 inches of new snow were measured between 8000 and 9200 feet.
Heavy Snow, West Elk and Sawatch Mountains
- When
- November 2, 8:00 AM MST to November 3, 1:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 9 inches were measured across the area above the 9000 foot level. Locally higher amounts included 15 inches on Schofield Pass. Only 1 to 4 inches of new snow were measured between 8000 and 9000 feet.
Heavy Snow, Elkhead and Park Mountains
- When
- November 2, 8:00 AM MST to November 3, 4:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 7 inches were measured across the area above the 9300 foot level. Locally higher amounts included 11 inches at the Tower SNOTEL site. Only 2 to 5 inches of new snow were measured between 7000 and 9300 feet.
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 2, 8:00 AM MST to November 3, 3:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 7 inches were measured across the area above the 8000 foot level.
Winter Weather, Roan and Tavaputs Plateaus
- When
- November 2, 7:00 PM MST to November 3, 3:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 3 inches were measured across the area above the 7000 foot level.
Heavy Snow, Grand and Battlement Mesas
- When
- November 2, 10:00 PM MST to November 3, 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 9 inches were measured across the area above the 8000 foot level.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in Massachusetts, November 2, 2014$330,000 · 61 kt wind · 17 events
- Strong Wind in New York, November 2, 2014$120,000 · 6 events
- Strong Wind in Connecticut, November 2, 2014$80,000 · 4 events
- Strong Wind in Pennsylvania, November 2, 2014$50,000 · 13 events
- Strong Wind in New Hampshire, November 2, 2014$45,000 · 3 events
- Strong Wind in New Jersey, November 2, 2014$20,000 · 1 event
- Strong Wind in New Jersey, November 2, 2014$15,000 · 6 events
- Frost and Freeze in Alabama, November 2, 201411 events
- Winter Storm and Heavy Snow in Maine, November 2 to 3, 20149 events
- Strong Wind in New York, November 2, 20141 injured · 1 event
- Winter Storm in Maine, November 2, 20147 events
- Frost and Freeze in Virginia, November 2 to 3, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542306, 542307, 542305, 542304, 542308, 542309, 542310, 542303.